Alert archive / Kansas / River Flood Warnings in 2013

River Flood Warning 10, NWS Wichita, KS

July 29, 2013Harvey County, Reno County, Kansas

NWS Wichita, KS issued this river flood warning at Jul 29, 2013, 9:24 PM CDT for Harvey County, Reno County, Kansas. It took effect at Jul 30, 2013, 1:32 AM CDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2013, 9:24 PM CDT (02:24 UTC)
In effect from
Jul 30, 2013, 1:32 AM CDT
Expired
Jul 31, 2013, 8:18 AM CDT
In force
31 hr
Issued by
NWS Wichita, KS
Flood severity
Minor

Counties Harvey County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Arkansas River at Alta Mills (ALMK1). The gauge peaked at 22.69 ft at Jul 30, 2013, 7:00 AM CDT.

actionminormoderate1015202507/3007/3108/01
Action stage
20 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07143665, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Jul 29, 6:43 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 29, 6:43 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
643 PM CDT MON JUL 29 2013

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 257 AM CDT MON JUL 29 2013

MAIN FORECAST CONCERNS: SEVERE WEATHER POTENTIAL THIS PM/EARLY EVE
AND HEAVY RAINFALL/FLOODING POTENTIAL INTO TUESDAY MORNING.

HIGHEST RAIN CHANCES THIS MORNING WILL BE IN CENTRAL KS WHERE
SLIGHTLY STRONGER MID-LEVEL ISENTROPIC ASCENT PERSISTS. OTHER
CONVECTION OVER THE SOUTHERN HIGH PLAINS SHOULD CONTINUE TO MOVE
EAST-NORTHEAST REACHING SOUTH CENTRAL KS THIS MORNING. NOT EXPECTING
THIS RAIN TO BE TOO HEAVY...AVERAGING 0.25 TO 0.50 INCH. KEY
QUESTION FOR THIS PM/EVE IS HOW FAR NORTH CAN THE EFFECTIVE FRONT
MOVE...WHICH CURRENTLY STRETCHES FROM FAR SOUTHWEST KS THROUGH
NORTHERN OK. IT APPEARS REASONABLE THAT THIS FRONT MAY LIFT INTO OUR
SOUTHERN KS COUNTIES BY THIS AFTERNOON...HOWEVER TO GET MUCH FURTHER
NORTH COULD PROVE DIFFICULT GIVEN POTENTIAL FOR WIDESPREAD LOW
CLOUDS/RAIN-COOLING EFFECTS. IF PARTIAL SUN/HEATING CAN OCCUR IN THE
SOUTH...AT LEAST MODERATE INSTABILITY WILL DEVELOP THIS PM/EARLY EVE
WITH ABOUT 30 KT OF W-NWRLY DEEP LAYER SHEAR VECTORS OVERHEAD.
THEREFORE WILL CONTINUE MENTION OF POSSIBLE SEVERE STORMS IN
HAZARDOUS WEATHER OUTLOOK IN SOUTH CENTRAL/SOUTHEAST KS. FOR TONIGHT
INTO TUESDAY MORNING...A SOUTHWESTERLY 35-40 KT LOW-LEVEL JET WILL
FOCUS ISENTROPIC ASCENT ACROSS MUCH OF THE AREA...WITH STRONGEST
MOISTURE TRANSPORT TARGETING SOUTH CENTRAL/SOUTHEAST KS WHERE
PRECIPITABLE WATER IS PROGGED TO REACH 2.0 TO 2.2 INCHES. THIS IS
THE 99TH PERCENTILE ABOVE NORMAL. UPPER LEVEL DIFFLUENCE ALSO
TARGETS MUCH OF THE FORECAST AREA AIDING IN UPWARD MOTION. A
MESOSCALE COMPLEX OF RAIN/T-STORMS SHOULD DEVELOP TONIGHT...WHICH
MAY SHOW BACKBUILDING TENDENCY INTO THE LOW-LEVEL JET ACROSS SOUTH
CENTRAL KS/FLINT HILLS/SOUTHEAST KS. HAVE EXPECTED HIGHEST RAINFALL
TOTALS THROUGH TUESDAY MORNING OF 2 TO 4 INCHES BASIN AVERAGE IN
THAT AREA. THIS IS CLOSE TO A CONSENSUS OF THE 00Z GEFS MEAN QPF
MAX AND ECMWF QPF MAX IN TERMS OF LOCATION/AMOUNTS OF MAXIMUM
RAINFALL. WILL KEEP PRESENT FLOOD WATCH AREAL CONFIGURATION...HOWEVER
WILL EXTEND IT TIL 18 UTC TUESDAY ALONG/E OF THE KS TURNPIKE.
CONFIDENCE IS MEDIUM FOR COUNTY FLOODING AND POTENTIALLY MULTIPLE
RIVERS GOING INTO FLOOD ESPECIALLY IN SOUTH CENTRAL/SOUTHEAST KS.

RAIN CHANCES SHOULD DIMINISH/END LATER TUESDAY INTO WEDNESDAY BEHIND
DEPARTING MID-LEVEL WAVE WITH LOW-LEVEL FLOW BECOMING
NORTH-NORTHEASTERLY. SOME RECOVERY IN TEMPERATURES EXPECTED TUESDAY
INTO WEDNESDAY WITH LESS CLOUD COVER...BUT PROBABLY STAYING A FEW-SEVERAL
DEGREES BELOW NORMAL GIVEN RECENT WIDESPREAD HEAVY RAINS.

JMC

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 257 AM CDT MON JUL 29 2013

MEDIUM RANGE MODELS INDICATE A BROAD UPPER LEVEL RIDGE ACROSS THE
SOUTH CENTRAL STATES...WITH THE MAIN BELT OF WESTERLIES ACROSS THE
NORTHERN TIER STATES. A COLD FRONT IS PROGGED TO DROP SOUTHWARD INTO
THE KANSAS REGION FRIDAY...AND THIS BOUNDARY MAY STALL NEAR OR JUST
NORTH OF OUR AREA OVER THE WEEKEND. THIS WILL BRING BACK CHANCES OF
THUNDERSTORMS FOR THE FRIDAY THROUGH SUNDAY PERIOD. TEMPERATURE
FORECAST WILL BE NEAR TO SLIGHTLY BELOW SEASONAL AVERAGES FOR THIS
TIME OF YEAR.

JMC

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 636 PM CDT MON JUL 29 2013

NUMEROUS SHOWERS/THUNDERSTORMS WILL MOVE SLOWLY EASTWARD ACROSS
THE REGION TONIGHT. LOW CIGS YIELDING POOR AVIATION CONDITIONS OVER
CENTRAL KANSAS WILL GRADUALLY SINK SOUTHWARD OVERNIGHT AS LOW
LEVEL FRONTAL BOUNDARY ALSO PUSHES SOUTH. VERY HEAVY RAINFALL COULD
REDUCE VISIBILITIES DOWN TO AROUND 1 MILE OR LESS AT TIMES.
MEANWHILE...THE LOW CLOUDS WILL GRADUALLY SCATTER OUT FROM NORTH
TO SOUTH ON TUESDAY.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  87  70  87 / 100  60  10  10
HUTCHINSON      68  85  67  87 / 100  50  10  10
NEWTON          68  84  67  86 / 100  60  10  10
ELDORADO        70  86  68  85 / 100  60  10  10
WINFIELD-KWLD   71  89  70  87 / 100  60  20  10
RUSSELL         65  85  66  88 /  80  20  10  10
GREAT BEND      65  85  66  88 /  80  20  10  10
SALINA          68  84  67  87 /  90  20  10  10
MCPHERSON       67  84  67  87 /  90  40  10  10
COFFEYVILLE     73  89  71  85 /  90  60  20  10
CHANUTE         71  87  68  84 /  90  60  20  10
IOLA            71  86  69  84 /  90  60  20  10
PARSONS-KPPF    72  88  69  85 /  90  60  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR KSZ053-068>072-083-
091>096-098>100.

FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ032-033-047>052-067-
082.

&&
Hazardous weather outlook, Jul 29, 6:55 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CDT MON JUL 29 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-310000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
655 PM CDT MON JUL 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE REGION
TONIGHT...WITH HEAVY RAINFALL AND FLOODING LIKELY DUE TO SATURATED
GROUND SOILS. THE HEAVY RAINFALL WILL RESULT IN URBAN
FLOODING...AND FLOODING OF CREEKS...STREAMS...AND MAIN-STEM
RIVERS. PLEASE REFER TO THE LATEST FLOOD WATCH AND FLOOD WARNINGS
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL PERSIST
EARLY TUESDAY MORNING IN SOUTH CENTRAL AND SOUTHEAST KANSAS. THIS
MAY RESULT IN COUNTY FLOODING...URBAN FLOODING...AND FLOODING OF
CREEKS...STREAMS...AND MAIN-STEM RIVERS. REFER TO THE FLOOD WATCH
FOR DETAILS.

CHANCES FOR THUNDERSTORMS WILL RETURN TO THE AREA LATE IN THE WEEK
INTO NEXT WEEKEND. A FEW STRONG STORMS WITH LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED FOR SEVERE WEATHER
TONIGHT...HOWEVER ANY HEAVY RAINFALL REPORTS CALLED INTO THE
NATIONAL WEATHER SERVICE OFFICE ARE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ

In the hours before

Local storm report, Jul 29, 8:26 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
826 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     FLOOD            2 SW GENESEO            38.50N 98.18W
07/29/2013                   RICE               KS   EMERGENCY MNGR

            COUNTY ROADS CLOSED BETWEEN BUSHTON AND GENESEO. DITCHES
            FULL NEAR BUSHTON.

&&

BDK
Local storm report, Jul 29, 8:37 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
837 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HEAVY RAIN       HESSTON                 38.14N 97.43W
07/29/2013  M4.69 INCH       HARVEY             KS   CO-OP OBSERVER

            SINCE 4PM.

&&

BDK
Local storm report, Jul 29, 8:38 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
838 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      LINDSBORG               38.57N 97.67W
07/29/2013                   MCPHERSON          KS   CO-OP OBSERVER

            AROUND 6 PM LAW ENFORCEMENT PERFORMED NUMEROUS WATER
            RESCUES BY BOAT.

&&

RBL
Local storm report, Jul 29, 8:41 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
841 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HEAVY RAIN       1 S BURNS               38.08N 96.89W
07/29/2013  M4.90 INCH       BUTLER             KS   TRAINED SPOTTER

            SINCE 4PM.

&&

BDK
Local storm report, Jul 29, 8:56 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
856 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     1 S PENALOSA            37.70N 98.32W
07/29/2013                   KINGMAN            KS   AMATEUR RADIO

            A 14 INCH TREE WAS KNOCKED DOWN.

&&

BDK
Local storm report, Jul 29, 9:03 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
903 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HEAVY RAIN       CHANUTE AIRPORT         37.67N 95.49W
07/29/2013  M4.65 INCH       NEOSHO             KS   ASOS

            FELL IN A TWO HOUR TIME FRAME.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:27 PM CDTRiver Flood WarningICTChase4 days
Jul 29, 8:27 PM CDTRiver Flood WarningICTChase, Lyon7 days
Jul 29, 9:23 PM CDTFlash Flood WarningICTNeosho, Wilson6 hr
Jul 29, 9:28 PM CDTRiver Flood WarningICTSaline5 hr
Jul 29, 9:46 PM CDTAreal Flood WarningICTSedgwick5 hr
Jul 29, 10:11 PM CDTSpecial Weather StatementICTButler34 min
Jul 29, 10:34 PM CDTSpecial Weather StatementICTButler26 min
Jul 29, 10:49 PM CDTAreal Flood WarningICTHarvey12 hr
Jul 29, 11:25 PM CDTRiver Flood WarningICTNeosho17 hr
Jul 29, 11:25 PM CDTRiver Flood WarningICTLabette, Neosho39 hr
Jul 30, 12:34 AM CDTAreal Flood WarningICTMontgomery9 hr
Jul 30, 1:12 AM CDTAreal Flood WarningICTSaline9 hr
Jul 30, 2:21 AM CDTRiver Flood WarningICTSaline31 hr
Jul 30, 3:15 AM CDTAreal Flood WarningICTNeosho, Wilson12 hr
Jul 30, 3:28 AM CDTRiver Flood WarningICTWilson5 hr
Jul 30, 5:58 AM CDTAreal Flood WarningICTChase, Greenwood60 hr
Jul 30, 8:19 AM CDTRiver Flood WarningICTHarvey33 hr
Jul 30, 10:31 AM CDTAreal Flood WarningICTHarvey24 hr
Jul 30, 10:54 AM CDTRiver Flood WarningICTSedgwick39 hr
Jul 30, 1:46 PM CDTRiver Flood WarningICTRice25 hr
Jul 30, 2:47 PM CDTAreal Flood WarningICTNeosho24 hr
Jul 30, 3:11 PM CDTDense Fog AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more19 hr
Jul 30, 4:30 PM CDTRiver Flood WarningICTCherokee, Labette39 hr

Nearby

River Flood Warnings in Kansas, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.